Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Wilmington, OH

May 27, 2017Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at May 27, 2017, 5:10 PM EDT for Lewis County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 5:10 PM EDT (21:10 UTC)
Expired
May 27, 2017, 8:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:32 PM EDTFLASH FLOOD2 S Stricklett, KYTWO PEOPLE STRANDED/RESCUED BRIERY CREEK ROAD. FOUR TO FIVE FEET OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS51 KILN 272110
FFWILN
KYC135-280015-
/O.NEW.KILN.FF.W.0031.170527T2110Z-170528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
510 PM EDT SAT MAY 27 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southwestern Lewis County in northeastern Kentucky...

* Until 815 PM EDT.

* At 510 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Heavy rain continues to fall 
  with another two inches possible. Runoff from this excessive 
  rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Head of Grassy, Camp Dix, Petersville, Stricklett, Glen Springs,
  Harris and Kinniconick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3840 8341 3838 8345 3840 8348 3840 8350
      3841 8351 3841 8353 3842 8353 3843 8357
      3854 8355 3851 8318 3847 8319 3845 8320
      3845 8321 3844 8321 3843 8324 3838 8323
      3837 8340

$$

Haines
1 follow-up statement
122 
WGUS71 KILN 280012
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
812 PM EDT SAT MAY 27 2017

KYC135-280021-
/O.EXP.KILN.FF.W.0031.000000T0000Z-170528T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis KY-
812 PM EDT SAT MAY 27 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LEWIS COUNTY WILL EXPIRE
AT 815 PM EDT...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Flash Flood Advisory 111 will replace the Flash Flood 
Warning.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3840 8341 3838 8345 3840 8348 3840 8350
      3841 8351 3841 8353 3842 8353 3843 8357
      3854 8355 3851 8318 3847 8319 3845 8320
      3845 8321 3844 8321 3843 8324 3838 8323
      3837 8340

$$

Haines

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 27, 4:54 PM EDT, 16 minutes earlier.

Area forecast discussion, May 27, 4:54 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
454 PM EDT Sat May 27 2017

.SYNOPSIS...
With warm and moist air over the Ohio Valley, there will be
occasional chances for showers and thunderstorms through the
weekend. After a cold front moves through the region Sunday
night, drier conditions are expected for Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Good instability is in place across the area this afternoon
south of a stalled out boundary situated across central portions
of our fa. ML capes of around 2000-2500 J/KG along and south of
the Ohio River have allowed for scattered thunderstorms to
develop. Better shear values are generally off to our south but
given the degree of instability and high dcape values, isolated
severe storms will be possible across our south through early
evening. Storms will also be fairly slow moving with some
possible back building so localized heavy rain/isolated flash
flooding will also be possible through this evening.

A lot of uncertainty remains as to how exactly things will play
out later tonight with an MCS moving out of the Mid Mississippi
Valley. It looks like the bulk of this will slide off to our
south, but the NSSL ARW, NAM and Canadian are hinting at a
northern portion of this feature pivoting up into southwest
portions of our fa late tonight. This will also be close to a
warm front that will be lifting up across our area which may
also allow for some additional showers and thunderstorms. Given
the uncertainty, will just keep pops in the chance to likely
category for later tonight with the highest pops across our
southwest.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The warm front will lift north across our area through the
morning hours with some scattered showers and thunderstorms
possible along it. As the front lifts north of our area, expect
to see a lull in pcpn through early afternoon. However, as we
destabilize through the afternoon, additional shower and
thunderstorms development will be possible from late afternoon
into Sunday night. Deep layer shear values will increase
through the day on Sunday, so severe storms will be possible
once again, especially across our south.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Weak short waves and limited moisture may combine to produce a few
showers on Monday. Development of showers and thunderstorms will be
possible mainly over eastern locations on Tuesday when a weak cold
front is forecast to form along the Upper Ohio Valley. Additional
showers and thunderstorms may occur Wednesday as more short wave
energy rounds the base of a broad upper trough. Dry conditions are
expected Thursday under high pressure. Thunderstorms chances return
Friday when another batch of short wave energy is forecast to arrive
on a northwest upper flow. Thunderstorms may linger Saturday and
Sunday as moisture and convergence increase on the southwest flow
ahead of a slow moving cold front trailing Canadian low pressure.

Temperatures are forecast to be near normal through the period,
with highs in the 70s and lows mainly in the 50s.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
We have started to see some spotty shower and thunderstorm
development along and south of a stalled out boundary situated
west to east across central portions of our area this afternoon.
As we continue to destabilize through this afternoon, expect to
see the activity become more widespread and will cover the
threat with a VCTS at the southern TAF sites. This activity will
be diurnally enhanced so expect a downward trend as we head
into this evening. Most of the models are keeping the bulk of
the main MCS later tonight off to our southwest but the NAM and
a few of the higher res models are showing some additional
development farther north into our area later tonight into early
Sunday. Will therefore allow for some prevailing -shra and a
VCTS at all the TAF sites to account for this possibility.

There are still a few linger MVFR cigs around at the moment but
these should continue to lift into VFR for this afternoon.
Expect VFR cigs then into this evening before dropping back into
MVFR later tonight into Sunday morning as pcpn moves back in.

OUTLOOK...Intermittent chances of thunderstorms along with MVFR
ceilings will be possible through Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, May 27, 4:29 PM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
429 PM EDT Sat May 27 2017

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-282030-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
429 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of damaging
winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-282030-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
429 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected through this
evening. A few storms will be capable of producing large hail and
damaging winds. The storms will produce heavy rainfall at times with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report severe weather to the
National Weather Service.

In the hours before

Special weather statement, May 27, 2:23 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
223 PM EDT SAT MAY 27 2017

OHZ064-073-271900-
Ross OH-Pickaway OH-
223 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PICKAWAY AND NORTH
CENTRAL ROSS COUNTIES UNTIL 300 PM EDT...

At 223 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Williamsport, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Chillicothe, Kingston, Clarksburg, Austin, Pickaway County Airport
and Andersonville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8325 3954 8318 3952 8295 3949 8289
      3935 8290 3933 8296
TIME...MOT...LOC 1823Z 281DEG 20KT 3948 8314

Haines
Special weather statement, May 27, 3:53 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT SAT MAY 27 2017

OHZ081-088-272030-
Scioto OH-Adams OH-
353 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND WEST
CENTRAL SCIOTO COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near West Union,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Blue Creek, State Route 348 at State Route 125, Wamsley, Cedar Mills
and Dunkinsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8353 3886 8349 3885 8322 3882 8319
      3867 8320 3864 8324
TIME...MOT...LOC 1953Z 283DEG 22KT 3880 8343

Haines
Special weather statement, May 27, 4:26 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 27 2017

KYZ099-100-272100-
Mason KY-Lewis KY-
426 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MASON AND
SOUTHWESTERN LEWIS COUNTIES UNTIL 500 PM EDT...

At 426 PM EDT, radar indicated a strong thunderstorm over Tollesboro,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Vanceburg, Tollesboro, Charters, Petersville, Stricklett, Glen
Springs, Harris, Herron Hill, Kinniconick, Rectorville, Epworth and
Ribolt.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3837 8339 3840 8341 3838 8345 3840 8348
      3840 8350 3841 8351 3841 8353 3842 8353
      3843 8358 3848 8359 3851 8361 3851 8363
      3852 8363 3851 8370 3863 8367 3862 8332
      3860 8330 3861 8327 3835 8333
TIME...MOT...LOC 2026Z 280DEG 17KT 3854 8360

Coniglio
Local storm report, May 27, 4:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 ESE TOLLESBORO        38.54N 83.52W
05/27/2017  M0.88 INCH       LEWIS              KY   TRAINED SPOTTER

            QUARTER INCH OF RAIN THROUGH 450 PM.

&&

ALANR
Special weather statement, May 27, 4:54 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
454 PM EDT SAT MAY 27 2017

KYZ100-OHZ081-088-272130-
Lewis KY-Scioto OH-Adams OH-
454 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SCIOTO COUNTIES UNTIL 530 PM
EDT...

At 454 PM EDT, radar indicated a strong thunderstorm 9 miles
northeast of Vanceburg, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
One half inch diameter hail...

Locations impacted include...
Portsmouth, Rome, Blue Creek, Friendship, Garrison, Buena Vista in
Scioto County, Saint Paul, Firebrick, State Route 348 at State Route
125, West Portsmouth and Turkey Creek Lake.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3869 8348 3881 8346 3878 8299 3873 8300
      3873 8303 3870 8304 3868 8303 3866 8304
      3866 8305 3864 8305 3863 8307 3862 8307
      3861 8308 3859 8307 3858 8309
TIME...MOT...LOC 2054Z 280DEG 20KT 3870 8321

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:26 PM EDTSpecial Weather StatementILNLewis34 min
May 27, 4:54 PM EDTSpecial Weather StatementILNLewis36 min
May 27, 4:56 PM EDTSevere Thunderstorm WarningILNLewis49 min
May 27, 4:59 PM EDTFlash Flood WarningILNLewis3 hr
May 27, 5:02 PM EDTAreal Flood AdvisoryILNLewis, Mason, Robertson118 min
May 27, 5:28 PM EDTSpecial Weather StatementILNGreenup32 min
May 27, 5:45 PM EDTSpecial Weather StatementILNLewis60 min
May 27, 6:35 PM EDTAreal Flood AdvisoryILNBracken, Mason, Robertson3 hr
May 27, 7:26 PM EDTAreal Flood AdvisoryILNLewis3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.